Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Minnym0use

Bruises That Don't Go Away - minocycline

Recommended Posts

If acne does not improve after several months of minocycline, a dermatologist will change the acne medicine to a different one. (not always - my son's several doctors wanted him on this stuff indefinitely) If the acne improves, the dose needs to be lowered or minocycline will build up in the body. As this accumulates, the medication turns dark purple in the body and might show up as a discoloration. This looks like bruises that don't go away, or dark pigment in acne scars. The pigmentation will clear up as long as it is recognized and the medication is stopped, but it may take a year or more. This is one of the reasons regular exams are needed for people on minocycline. More difficult pigmentation problems occur if the maximum dose is taken for a few years. Recent research has show that the pigment problems may be avoided by taking Vitamin C 500mg twice daily.

This is what happened to my son. Dark, almost black, spots where the acne was. I mean which would he rather have had = white spots or black spots. He is OFF that crap now and will never go back. What has helped more than anything with cystic acne is diet. Read up on refined sugars and carbs including wheat and you will find that it helps - most people who STICK with it. Also watch dairy.

Minocycline also caused tooth staining in one spot on one of my son's FRONT teeth. Thank goodness the dentist got it off. He would get it off and it would keep coming back until he got off the medicine. Read this:

A commonly used acne medication can cause teeth and bone to discolor -- and give gums a blackish-blue color. The drug, an antibiotic called minocycline, is prescribed for severe acne and for rheumatoid arthritis. The acne treatment is closely related to the antibiotic tetracycline, which is known to discolor teeth in children. In the May issue of Journal of Periodontology, researchers document the case of a 29-year-old woman who was seeing doctors because her gum tissue and the bone surrounding her teeth had turned a "dramatic, bluish" color, writes lead researcher Lilibeth Ayangco, MD, with the Mayo Clinic in Rochester, Minn. In talking with the woman, researchers learned that she was being treated for acne and had been taking 50 mg of minocycline four times a day for the past 17 months. Similar cases of gum and tooth discoloration have been documented following long-term use of the acne treatment, she writes. In fact, up to 6% of long-term minocycline users develop dental staining. Tooth staining can develop right away, but it is often delayed -- sometimes for as much as two years, she writes. After people quit taking the acne treatment, the bluish color will likely begin fading. However, this too is a slow process and may take several months before the staining fully disappears -- and some permanent teeth could remain slightly discolored, Ayangco writes. People taking this acne treatment should talk with their doctors about these effects, writes Ayangco

Just be aware of a bluish blackish tint to scars and teeth, and read up on how many people are trying to get rid of left over spots on their faces. Mino might be your worst enemy. Works for some I am sure; just watch out.

Share this post


Link to post
Share on other sites

I'm going to bump this old thread up also -- I just bumped another thread up on this subject about bruising while taking minocycline -- it's several years old but I found this thread on a Google search.

I was trying to find out info on this. My daughter is a teenager and was on minocycline for about 9 months or so after doxycycline stopped working for her acne. She dropped a folded table on her leg (helping move it) and the bruise/discoloration/pigmentation is still on her leg and hasn't gone away. She also has bruising/discoloration/pigmentation all over her legs. To be fair though, she is a bit of a klutz, but these bruises should be going away by now!

She saw a P.A. today and a doctor also came in and saw her bruises at the P.A.'s and my request. He doesn't believe there's any connection! I now know, after doing some Google research that this is a somewhat common side effect. So the P.A. wants her to off the minocycline and go back on doxycycline, but I know it's not going to work for her, but we'll give it a several month trial.

I just can't believe the doctor didn't think there was no connection -- my daughter has absolutely no history of problems with previous healing of bruises, and she also doesn't have anemia (finger stick at physical last year).

I'm just hoping the bruises/discoloration/pigmentation will go away. I've started her on Vitamin C 500 mg. chewables and hope it will help. Just bumped this thread up in case someone else is looking for info on this subject.

Share this post


Link to post
Share on other sites

i wanted to bump this as well. i was doing research on leg bruising that hadn't gone away yet and stumbled upon this response. im in my 20s and on minocyclin, was on doxy before for 3 months but it upset my stomach too much. about a year ago, i fell down on the train going into work, causing quite a substantial bruise and its still there. then i severely sprained my ankle around that same time and the majority of the bruising on my foot has faded but there is still bruising there as well. i started to get concerned because i've found other bruises here or there, that don't hurt or haven't gotten larger, that haven't gone away either. when i went to the dr they said "some bruises just don't go away" but i'm under the same impression now that this just might be a side effect of minocycline. it's helped with my complexion but i don't know if it's really worth this bruise retention. i just wanted to share my story with others as well; just incase they were in a smilar situation.

Share this post


Link to post
Share on other sites

I was on Minocyline for over a year. I had the same problem with bruises that would not go away. About a two months ago, I went off Minocyline and decided to try some diet changes instead. I have gone without dairy and grains for since then. My face looks better now that it has since I began using the Minocyline. I am not sure which one made the difference, taking out dairy or grains, but it was well worth it. My bruises are slowly starting to heal and I have begun taking vitamin C to help them along.

Share this post


Link to post
Share on other sites

While I was getting my teeth cleaned, I asked the dentist why he thought I have a blueish band across all of my front teeth. He thought that maybe it was from using too much whitener. I told him I only use a whitening mouth wash once a day for 1 minute after I am done with my coffee. When I was leaving,the dental hygienist ask what medications I was on and I told her minocycline. She guessed that may be it. I came home and started searching for information and found this posting. Funny thing is, I have also been researching bruises that won't go away! I have a bruise on my calf that has been there for at least 3 months. The same thing happened a couple years ago and the bruise lasted at least 6 months!

I am 42 years old and have been on 100 mg minocycline daily for at least 4 or 5 years. Not one time has my doctor asked me if I have either one of these side effects. I was also shocked that the dentist wouldn't know about this either. Apparently I need to find another method to treat the cystic acne that I have never been able to rid myself of.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×